Giant cell arteritis

Posted by anya @anya, May 5, 2017

In April of 2015 I was diagnosed with polymyalgia and giant cell arteritis and was put on 60m of prednisone daily.
After a month my rheumatologist began a slow taper of the prednisone and added methotrexate to help with the withdrawal but had to discontinue the methotrexate because of side effects.
In April of 2016 I was put on monthly infusions of Actemera and tapered to 1m of prednisone daily and was doing well.
However, in Nov I developed stiffness in my neck and shoulders. Prednisone was increased to10m daily. In Jan prednisone was lowered to 9m but has not been lowered since even though doctor says my labs all look perfect.
At this point I’m losing faith in my doctor and not sure how to proceed with treatment. Because I have no family or support system in this country I have no one to discuss this with so I’m hoping someone out there can give me some insight.
I’ve recently been diagnosed with Sjorgens syndrome and was told treatment was the same as PR and GCA. so nothing further need be done.
I’m now dealing with facial pain, fatigue, chronic constipation, swelling in my legs and hands and insomnia.
My recent lab tests show high bilirubin scores, high total neutrophils, plus low eosinophils absolute, low monocytes, and low monocytes absolute.
I don’t know what all that means but when I question my rheumatologist about it she does nothing to alleviate my fears and just says “your labs all look perfect” and maybe you should see a therapist.
I’m very afraid of what is happening to me and would really appreciate advice from anyone out there with knowledge and information about my health problems.
Thank you
Anya

Liked by Dee

I only have the GCA so cannot be of much help. Mayo is wonderful and we make the trip up as often as I need to be seen. It is a 21/2 hour drive.

Liked by Dee, geniecm

REPLY
@kanaazpereira

Hi @tinkerbell and @dawnmarie,

You may notice that I moved your discussion and combined it with this existing discussion on giant cell arteritis (GCA). As Mentor @johnbishop suggested, I did this because we thought it would be beneficial for you to be introduced to the many members who have discussed much of what you are experiencing.
If you click on VIEW & REPLY in your email notification, you will see the entire discussion and can join in, meet, and participate with other members talking about their or their loved ones' experiences.

I'd like to invite @crhp194 @morninglory @anya @sallygosse to join this discussion, as well; they may be able to provide some more insights. We have another conversation on GCA, (also known as temporal arteritis), which you might wish to view:
– Adjusting to life with temporal arteritis https://connect.mayoclinic.org/discussion/would-like-to-hear-from-people-that-have-gone-thru-or-going/
I hope @donnalc @lindy @prednisone4gca @MLeeB also return to share their experiences.

@tinkerbell, @dawnmarie, what are your main concerns about your diagnosis?

Jump to this post

Thank you.

REPLY

I don’t know Country you are from but I would find another Doctor that can help you. I would try to taper off on the steroids very slowly because that can cause osteoporosis and other problems. Please find another Doctor that actually specializes in your conditions, not all Rheumatologist is equal.

Liked by geniecm

REPLY
@geniecm

Input on tapering Prednisone.

Jump to this post

Hi @geniecm, There is an existing discussion on Giant Cell Arteritis where your post will receive more visibility. I'm tagging our moderator @ethanmcconkey to see if we can move your post to the existing discussion here:

> Groups > Polymyalgia Rheumatica (PMR) > Giant cell arteritis
https://connect.mayoclinic.org/discussion/giant-cell-arteritis-20c716/

I've had 2 occurrences of PMR and was started on 20mg prednisone for both occurrences. The first time it took me 3 years to taper off. The second time it took me 1-1/2 years. My rheumatologist gave me a suggested tapering schedule but I found out it was difficult to stick to it. I went back and forth many times until I was able to taper off. When things were difficult I would cut 1mg tablets in half and decrease or increase dosage by 1/2mg,.

Has your doctor suggested any tapering schedule?

REPLY
@geniecm

Input on tapering Prednisone.

Jump to this post

This is Tinkerbell. I had Giant Cell Arteritis and was diagnosed in the Emergency Room at Mayo Clinic in Jacksonville, Florida. I was started on 60 mg. Of prednisone the day I was seen in the Emergency Room. I came down 10 mg. Every 2 weeks. When I got to 20 mg. The problems began. I went down to 17 1/2 mg. And had problems right at the beginning. I had to go back to 20 and then start down at 1 mg. Every 2 weeks. I was on the prednisone for 1 1/2 years. If you have any questions I will try to answer them.

REPLY

Input on tapering Prednisone.

REPLY

Hi @geniecm you may have noticed I moved your post to this existing discussion on Giant Cell Arteritis so that you can connect with others who have similar experiences.

I'd like to thank @johnbishop and @tinkerbell for sharing their thoughts on this topic. How long have you been on prednisone? What suggestions has your doctor been giving you?

REPLY
@ethanmcconkey

Hi @geniecm you may have noticed I moved your post to this existing discussion on Giant Cell Arteritis so that you can connect with others who have similar experiences.

I'd like to thank @johnbishop and @tinkerbell for sharing their thoughts on this topic. How long have you been on prednisone? What suggestions has your doctor been giving you?

Jump to this post

I am on Prednisone since 8/19. .. down to 15 mg. from 50. Just yesterday I saw a doctor at Hospital for Special Surgery in NYC. She has prescribed Actemra and I've been approved. I will now change Rheumatologists.

REPLY
@ethanmcconkey

Hi @geniecm you may have noticed I moved your post to this existing discussion on Giant Cell Arteritis so that you can connect with others who have similar experiences.

I'd like to thank @johnbishop and @tinkerbell for sharing their thoughts on this topic. How long have you been on prednisone? What suggestions has your doctor been giving you?

Jump to this post

My new rheumatologist at HSS in NY prescribed Actemra. Went for training lesson today and gave myself my first shot.

REPLY

Greetings. Two weeks ago I woke up one morning having lost sight in my right eye. 79 years old female, western European ancestry. This has led to a diagnosis of Giant Cell Arteritis, NonArteritic Ischemic optic nephropathy and probably PMR. Seems they go together. I have had the pain for years and was on a low dose of prednisone for 3 years so have not had too much sever pain. I am having migraines and auras. I was immediately put on 60mg prednisone as my left eye was at risk. I'll taper down to 10mg for life they say. I am exceedingly grateful for prednisone and do not see it as the devils medicine. I already have osteoporosis so will continue to support my bones as much as possible, as well as low dose med to keep blood sugar stable. I am not diabetic. I have long history of AFIB and beginning to have some vasculitis in LAD and beginning in my legs. So it all ties together.
I'm here to learn from you who have more experience but all in all, I can do this. My main goal to to remain as pain free as possible and to keep my sight as long as possible.

REPLY

Hello @jfarreast, Welcome to Mayo Clinic Connect. I have been tested for Giant Cell Arteritis (GCA) during both times my PMR was active but fortunately didn't have it. I was thankful for prednisone also but was happy that I was able to taper off both times.

You may also be interested in the following discussion where @mlbondurant @pslabels @marcog and other members have shared information about Non Arteritic Ischemic optic nephropathy: https://connect.mayoclinic.org/discussion/non-arteritic-ischemic-optic-neuropathy/

I found an article on the Glaucoma Today website that you may find helpful – NAION: What to Do and When: https://glaucomatoday.com/articles/2019-jan-feb/naion-what-to-do-and-when

Have you made any lifestyle type changes to help yourself?

REPLY
Please login or register to post a reply.